Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

May 3, 2003Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 3, 2003, 5:43 PM MDT for Dewey County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 5:43 PM MDT (23:43 UTC)
Expired
May 3, 2003, 6:30 PM MDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

The radar

The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KABR 032343
SVRABR
SDC041-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM MDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN SOUTH DAKOTA

* UNTIL 630 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEWEY COUNTY...OR ABOUT 30 MILES EAST OF
  EAGLE BUTTE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL DEWEY COUNTY SOUTHEAST OF RIDGEVIEW THROUGH 630 PM MDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4492 10079 4511 10052 4503 10040 4493 10044
          4480 10057

$$
NDM/AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:20 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 3, 2:20 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT MAY 3 2003

.TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGHOUT
THIS PERIOD. THE WEAK UPPER RIDGE CURRENTLY OVER THE AREA WILL SLIDE
TO THE EAST THIS EVENING AHEAD OF A TROUGH PUSHING INTO THE WESTERN
HIGH PLAINS. THE SURFACE LOW ASSOCIATED WITH THIS WILL MOVE FROM
EASTERN WYOMING/COLORADO TO THE WESTERN PORTIONS OF SOUTH DAKOTA AND
NEBRASKA TONIGHT. THE SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE
AREA APPEAR TO BE ALONG THE NOSE OF A LOW LEVEL JET OVER THE CENTRAL
PLAINS...WHILE MORE SHOWERS AND THUNDERSTORMS LOOK TO MOVE INTO THE
AREA TONIGHT IN ASSOCIATION WITH THE SURFACE AND UPPER SYSTEM. LIS
HAVE ALREADY BECOME NEGATIVE ACROSS MUCH OF THE CWA...AND THEY LOOK
TO REMAIN THAT WAY ACROSS THE WEST TONIGHT ALONG WITH CAPE VALUES
AROUND 700 J/KG. THE EASTERN CWA WILL SEE CONDITIONS BECOME MORE
STABLE...SO EXPECT JUST SOME RAIN OVER THAT AREA BY LATE TONIGHT.
THE UPPER LOW CLOSES OFF OVER SOUTH DAKOTA/NEBRASKA ON SUNDAY...WITH
THE INVERTED TROUGH ASSOCIATED WITH THE SURFACE LOW BECOMING THE
FOCUS FOR A CONTINUING CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN CWA. LIS ALSO REMAIN NEGATIVE IN THAT AREA...WITH CAPES
APPROACHING 1100 J/KG DURING THE AFTERNOON. BY SUNDAY NIGHT...THE
ENTIRE CWA BECOMES MORE STABLE AS THE UPPER AND SURFACE LOWS BEGIN
TO PUSH EAST OF THE REGION...WITH JUST MORE OF AN OVERRUNNING/WRAP
AROUND RAIN EVENT THEN EXPECTED. THE SYSTEM LOOKS TO MOVE SLOW
ENOUGH THAT THE RAIN WILL CONTINUE INTO MONDAY...WITH JUST SOME
LINGERING AREAS OF RAIN STILL OCCURRING MONDAY NIGHT. TEMPERATURES
WILL REMAIN COOL AS AN ABUNDANCE OF CLOUD COVER MOVES INTO THE
REGION...AS WELL AS THE PRECIPITATION...AND H85 TEMPS FALL INTO THE
SINGLE DIGITS BY LATE MONDAY NIGHT...THEN CONTINUE TO FALL THROUGH
TUESDAY MORNING.

.EXTENDED...TUESDAY THROUGH FRIDAY
AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH
PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF
THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL
KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS
PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES
THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A
WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL
THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES
OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL
GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS
SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO
HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR
CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION.
HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF
WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW.

.ABR...NONE.

PARKIN/MARSILI
Hazardous weather outlook, May 3, 4:26 AM MDT, 13 hours 17 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN
SHOWERS TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

In the hours before

Local storm report, May 3, 5:16 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
616 PM CDT SAT MAY 3 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    10 E EAGLE BUTTE          SD   .75 INCH HAIL
05/03/03   DEWEY                          THE HAIL FELL CONTINUOUSLY
                                          FROM 445 PM TO 545 PM. ALSO
                                          RECEIVED 4 INCHES OF RAIN.

0535 PM    MISSION RIDGE             SD   1.00 INCH HAIL
05/03/03   STANLEY

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:16 PM MDTSevere Thunderstorm WarningABRDewey44 min
May 3, 2:20 PM MDTSevere Thunderstorm WarningABRDewey40 min
May 3, 2:58 PM MDTSevere Thunderstorm WarningABRDewey62 min
May 3, 3:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
May 3, 4:32 PM MDTSevere Thunderstorm WarningABRStanley28 min
May 3, 5:02 PM MDTSevere Thunderstorm WarningABRDewey, Stanley43 min
May 3, 5:47 PM MDTFlash Flood WarningABRDewey3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.